Skip Navigation LinksHome > Published Ahead-of-Print > Renin-angiotensin system inhibitors and angioedema: anesthe...
Text sizing:
A
A
A
Current Opinion in Anaesthesiology:
doi: 10.1097/ACO.0b013e328352dda5
REVIEW: PDF Only

Renin-angiotensin system inhibitors and angioedema: anesthetic implications.

Stojiljkovic, Ljuba

Published Ahead-of-Print
Collapse Box

Abstract

Purpose of review: Angioedema is a serious complication of renin-angiotensin system inhibitor therapy. The incidence is 0.1-0.7%. It consists of nonpitting edema and involves the face and lips. In severe cases, it extends to pharyngeal and laryngeal structures.

Recent findings: Decreased degradation of bradykinin and its metabolites is thought to be a culprit. When the angiotensin-converting enzyme is inhibited, bradykinin metabolism is dependent on degradation by neutral endopeptidase, dipeptidyl peptidase IV, and aminopeptidase P. When these enzymes are inhibited, as in treatment of diabetes or in transplant recipients, the incidence of angioedema increases significantly. African-Americans, people over 65, women, and those with a history of smoking are especially at risk. A fiberoptic laryngeal examination should be performed in all patients. Patients with rapid progression of symptoms are at risk for airway compromise. Supportive treatment with steroids and antihistamines is not very effective. Recently, icatibant, a bradykinin receptor antagonist, has been used to successfully shorten the resolution of edema.

Summary: Trauma of the airway, especially during difficult intubation, may precipitate severe angioedema. In cases with laryngeal involvement, fiberoptic intubation may be necessary. After the episode of angioedema, lifetime discontinuation of all renin-angiotensin inhibitors may be warranted.

(C) 2014 Lippincott Williams & Wilkins, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.